Hail, Erie
- When
- July 23, 12:57 PM EST to 12:59 PM EST
- Where
- Erie County, 1.99 mi NNW of Columbus Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.478, -82.680
Penny to nickel size hail was observed at Cedar Point.
A weak frontal boundary remained across northern Ohio during the afternoon of July 23rd. A few severe thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A weak frontal boundary remained across northern Ohio during the afternoon of July 23rd. A few severe thunderstorms developed along this front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 12:30 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 130 PM EDT WED JUL 23 2008 .SYNOPSIS... A TROUGH WILL ROTATE ACROSS THE LOWER GREAT LAKES TODAY. HIGH PRESSURE WILL MOVE OVER THE AREA THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER TROUGH TO SLOWLY SWING ACROSS TODAY LEADING TO SCATTERED SHOWERS AND SOME THUNDERSTORMS...MAINLY EAST TODAY. THE VORT MAX SEEMS STRONG ENOUGH TO KICK OFF SOME SHOWERS ACROSS THE AREA. BEST CHANCE ERIE LAKE SHORE EAST OF CLEVELAND. AS FAR AS TEMPS...LOWERED TEMPS FOR THIS AFTERNOON BY A COUPLE/FEW DEGREES WITH COOL NORTHWEST FLOW. SAT PICTURE REALLY LOOKS LIKE CU HAS DECENT COVERAGE...PARTLY SUNNY LOOKS GOOD FOR THE REST OF THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... DRY FORECAST FOR TONIGHT AND THURSDAY AS HIGH PRESSURE MOVES IN. MAJOR FORECAST QUESTION IS WHEN DOES THE NEXT FRONT MOVE THROUGH. GFS/ENSEMBLE HAVE FRONT MOVING THROUGH DURING THE DAY FRIDAY...WHILE THE ECMWF HOLDS OFF UNTIL FRIDAY NIGHT. MODELS HAVE BEEN MUCH TOO FAST PAST FEW DAYS SO LEANING TOWARD THE SLOWER ECMWF. HOWEVER...ENOUGH UNCERTAINTY THAT I LEFT CHC POPS FRI AFTERNOON INTO SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... COLD FRONT SHOULD BE WELL EAST OF THE AREA BY SUNDAY WITH SOME MINOR COOLING. SURFACE HIGH PRESSURE WILL INCREASE ITS INFLUENCE GRADUALLY ON MONDAY INTO TUESDAY WITH SEASONAL TEMPERATURES ANTICIPATED. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... UPPER TROUGH NOW OVER LAKE ERIE AND CONTINUING TO MAKE ONLY SLOW PROGRESS TO THE E. SHRA ASSOCIATED WITH THIS FEATURE SHOULD MOVE ACROSS NE OH AND NW PA THIS AFTERNOON. CHANCES FOR PRECIP WILL BE MINIMAL WEST OF KCLE. DRIER AIR CONTINUES TO WORK IN AND WILL SEE BKN CIGS IN THE EAST QUICKLY GO AWAY THIS EVENING. WIND FORECAST A LITTLE TRICKY WITH MAINLY W TO NW FLOW AT THE MOMENT. EXPECT THE FLOW TO BECOME N ALL AREAS FOR A TIME LATER THIS AFTERNOON AS TROUGH PASSES WITH WEAKENING WINDS DURING THE EVENING. BY MIDNIGHT THE FLOW SHOULD BE LIGHT FROM THE WEST MOST AREAS. VFR CONDITIONS EXPECTED OVERNIGHT WITH JUST SOME FAIR WEATHER CU IN THE E TOWARD THE END OF THE TAF PERIOD. OUTLOOK...VFR CONDITIONS EXPECTED WITH RIDGE BUILDING IN FOR THE END OF THE WORKWEEK. && .MARINE... NW WINDS HAVE PICKED UP TO 15 TO 20 KNOTS OVER THE WEST HALF PUSHING WAVES UP TO 3 TO 5 FEET. THE MARINA AT WALNUT CREEK ALSO REPORTED 4 FOOT WAVES NEAR ERIE BUT WINDS NOT THAT STRONG OVER THERE. JUST IN CASE HAVE ADDED ALL OF NEARSHORE INTO A SMALL CRAFT ADVISORY UNTIL LATE TONIGHT. .PREVIOUS... IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO 10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO. THERE IS SOME MODEL DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT. AS THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE TO BACK TO A SSW DIRECTION. RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN A SW TO NW WIND SHIFT. THE FLOW WITH THIS FRONT LOOKS TO BE ON TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE POSSIBLE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ142>149. && SYNOPSIS...DJB NEAR TERM...DJB/OUDEMAN SHORT TERM...DJB LONG TERM...MULLEN AVIATION...KUBINA MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 609 AM EDT WED JUL 23 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-241015- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 609 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 69 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
3 hail. Local standard time, as filed.
Penny to nickel size hail was observed at Cedar Point.
Penny size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127378, 127380, 127382.